Planning a family comes with its own set of concerns and worries. If you want to delay having a family and are considering hormonal birth control, one of your major questions is bound to be will be whether or not birth control makes you fat. It’s a legitimate concern, and there are enough anecdotes from people that can make this a confusing, gray area for you. However, it shouldn’t be that way as there are studies that oppose this theory that birth control side effects include weight gain or loss. This article sheds some light on the misconception and could help you understand any slight weight difference one may experience if they choose to take birth control pills.
There are women who have reported gaining or losing a few extra kilos in the months and weeks post consuming the pill. Read on to know why this could happen.
There has been no scientific evidence on the mini pill weight gain or loss. Birth control pills that were made during the 80s and 90s generally have higher hormone levels than modern pills, and that is why the weight gain in them was more common.
Plenty of women experience weight gain due to the pill as the estrogen in them promotes water retention naturally, which means combination pills can increase water weight. Plenty of women won’t experience this and tend to gain only fewer pounds that ultimately result in them losing weight post 2-3 months on the pill.
Another hormone found in combination pills is a progestin, and this is a natural diuretic. It balances out the effects of the added estrogen. Many mini pills can contain progestin alone, so women who are concerned about elevated estrogen levels can consider this an option.
Modern birth control pills contain hormone levels that are too low to have a significant impact on your weight.
The shots generally carry a high weight gain risk, but it only affects a certain section of women, especially if they’re already obese. A study in 2009 found that 1/4th women gained 5% of their weight early on, and went on to gain more after six months.
Other women showed negligible weight gain, both in the long and short term. Younger, obese women are more likely to gain weight from this shot than the others.
A majority of women who use the birth control shot don’t experience significant weight gains because of it. The same might be true for you but if weight gain is a dealbreaker, then the shot isn’t the right choice.
The Xulane patch and the Nuvaring are similar to birth control pills and contain hormone levels that are too low to generally affect the body weight. Women who are sensitive to hormones might experience some of the side effects but most of them can expect to use both the patch and the ring without having to worry about any weight gain.
Don’t let worries about weight gain hamper your interest or hold you back from trying hormonal birth control methods. Users of the shots may see weight changes, but they are more often than not, minor and temporary. Let’s dive a little deep into the topic to know what research states.
If you’re wondering whether or not all birth control pills cause weight gain, we’ve cleared it up for you. High estrogen levels generally promote water and fluid retention. The changes in hormonal birth control have also addressed this issue. Generally, pills lack high estrogen levels that cause weight gain. The pills available nowadays contain around 20 to 50 mcg of estrogen, which can be consumed once a week to increase the levels in a body. The normal levels for estrogen are between 20 to 50 pg/mL
There have been plenty of studies that examine the connection between the modern forms of hormonal contraception and weight gain, including the patch and the pill. A majority of them don’t have reasonable evidence backing them up. Weight gain that occurs in the first months or weeks is primarily due to water retention. If you do end up gaining a lot of weight, the reason behind the same is likely something else altogether.
Scientific reviews by the Cochrane Library evaluates the available resources and they’ve published information on weight gain and birth control pills –
Birth control weight loss or weight gain can be due to multiple reasons apart from just the pill. These changes need to be looked at carefully and analysed so that they can be avoided or rectified as needed.
A majority of the reasons are due to lifestyle choices, so making an active change towards a healthier lifestyle could actually benefit you in some way or the other. These reasons can vary anywhere from the diet you consume to the amount of sleep you get, so in case you feel like you’re gaining weight, it’s important that you get back to the basics of healthy living more than anything else.
Here are some of the possible causes of your weight gain:
In case your routine has been changed and you’ve been leading a sedentary lifestyle, your chances of a weight gain are high. The best thing to do is to take a walk every morning or evening so that your body is comfortable with mobility, following which you can get back to the desk.
Your diet plays such a key role in regulating your weight, so you need to know exactly how you can handle your food. Generally, if you’re eating out more than normal, you might be at a higher risk of putting on weight. It’s crucial that you monitor your daily calorie consumption with the help of a food tracking app. It can help you maintain the current weight you’re at or even lose weight if that’s your ultimate goal.
Metabolism can also be a major contributing factor when it comes to changes in energy levels and weight. With age, your metabolism rate changes drastically too. It gradually gets weaker and hinders your body’s ability to naturally burn calories.
The best way to go about it is by consulting your doctor and get the metabolic blood work to see if there are previous health conditions. These health conditions could end up affecting the body’s ability to burn calories on its own.
There are certain changes at the gym too which can influence your weight gain or loss. If you’re lifting more weights and building muscle, the increased muscle mass can be a reason for weight gain. You would probably feel the same size, and your jeans might actually fit you better; however, the number on the scale might keep increasing and this is only because you’re building muscle.
In case you’ve noticed some form of change in your weight over the last few weeks or months after the pill, fret not! You can still maintain your weight and keep it in check with these tips –
You can experience a weight gain immediately after you begin the process of birth control. This is mainly due to water retention and not necessarily fat gain. It’s temporary and you need to give it some time so that the weight returns back to normal sooner.
Exercising is always the best way to ensure a healthier you. A good exercise routine, along with a balanced, healthy diet, will work to your benefit. Adopt a more active lifestyle and you can drop the extra pounds sooner after you go on birth control.
You can stimulate your appetite with estrogen in order to retain water better. In case your contraception has a higher dosage of estrogen, you can see changes in your overall weight.
It’s important you make an appointment with your doctor and talk to him/her about any concerns regarding your weight gain or loss. There aren’t any conclusive studies, so sticking to the basics can actually ensure you’re maintaining your weight properly. The pills you have mustn’t alter your appetite levels, so make sure you keep a note of that.
Birth control methods can sometimes affect the overall weight loss or gain in a body, so you need to always be careful of the pills you consume. Combine your birth control practices with good exercise and a healthier lifestyle, and you’ll notice a stark difference in how your body reacts. Stay calm and just stick to the process and you’ll soon figure out that your body is able to calibrate itself, no matter which method of birth control you are on.
This post was last modified on August 28, 2020 10:13 am